Rss Feed
Tweeter button
Facebook button
Webonews button

Long-term prednisone use comes with risks

Dear Dr. Roach • I am 76 years old and have been on 10 mg prednisone daily for four years. I have Wegener’s granulomatosis. I understand that prednisone is a “miracle” drug in many ways, but nevertheless I am growing more and more fearful of its long-term consequences. I am considering asking my doctor to ease me off this drug. Is it too much to hope that my body’s natural cortisone will kick in after four years on prednisone?

My lungs seem to have escaped harm so far, and my creatinine and glomerular filtration rate have been stable at 2.9 and 21, respectively. The past few months I have had a herniated disc, shingles and sciatica, and was just diagnosed with osteoporosis. I also can’t stand being so overweight. — R.B.

Answer • Prednisone, an anti-inflammatory steroid called a glucocorticoid, has had a dramatic, lifesaving effect on many diseases, but it comes at a cost. At least two of the concerns you mention, weight gain and osteoporosis, are common side effects of long-term prednisone use. The trend with many of the diseases for which prednisone has been used in the past several decades has been to find alternatives with less toxicity.

One concern about prednisone that doesn’t receive enough attention is that stopping it suddenly can lead to a crisis. In some people, the body is unable to make its own natural steroid, cortisone. The body absolutely depends on having some steroid (either its own or from medication), especially in times of stress. A stressful situation, such as infection or surgery, can be fatal in people who cannot make steroids, so when contemplating getting off prednisone, it is important to ask the very question you are asking: Can my body make adequate cortisone?

For people who have been taking low doses — less than 10 milligrams — the risk is low, unless the dose has been taken at bedtime; that is more likely to suppress the body’s ability to make cortisone. This low dose can be taken long term with low risk. Even higher doses present a low risk if they have been taken for less than three weeks. People are at high risk if they have been taking more than 20 mg (or have been taking 5 mg or more at night) for three weeks or more, or if they have the typical appearance of someone taking steroids for a long time (such as the classic round or “moon” face).

Since you don’t fit into “high risk” or “low risk,” most authorities recommend a slow and cautious tapering off of prednisone. If you were to need surgery, you could get tested for your ability to make cortisone (called a stimulation test), or could be treated with steroids at the time of surgery or other stress.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.

Article source: http://www.stltoday.com/lifestyles/health-med-fit/health/to-your-good-health/long-term-prednisone-use-comes-with-risks/article_735652af-5e5a-5a5f-bf10-dd3fb2ceb81c.html

Speak Your Mind

*